The Food and Drug Administration is strengthening a previous warning regarding the uncommon risk of serious bowel complications associated with the schizophrenia medication clozapine (Clozaril, FazaClo ODT, Versacloz).
According to the FDA, dated Jan. 28, clozapine affects bowel function in a majority of patients, and constipation is a common adverse event associated with clozapine use. This can uncommonly progress to serious bowel complications, including complete bowel blockage, and can result in hospitalization or even death if the constipation is not diagnosed and treated quickly.
Patients should contact their health care clinician if their bowel movements are less frequent, they have a bowel movement less than three times a week, they have hard or dry stool, or they have difficulty passing gas. Urgent care is needed if patients are experiencing nausea, vomiting, belly pain, or bloating, according to the FDA.
In addition,, avoid coprescribing with other anticholinergic medicines, advise and question patients about the risks of clozapine and their bowel movements, monitor patients for complications, and consider prophylactic laxative treatment in patients with a history of constipation or bowel obstruction, the FDA added.